MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Catalog Number PSR3D
Medical Device Problem Codes Bent (1059); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the distal portion of the psr3d was twisted and the spiral switches direction approximately 1/3 into its length.The psr3d struts were intact at the attachment tip.The device advanced through a demonstration 3max and out of the distal tip with some resistance.The demonstration 3max took the spiraled shape of the psr3d.Significant resistance was experienced while retracting.The catheter had to be supported to get the psr3d to pull back through.Conclusions: evaluation of the returned psr3d revealed a bent region of the distal delivery wire.This damage may have been a result of placing the device in difficult, tortuous anatomy.During functional testing, the device was able to be advanced through the length of a demonstration 3max catheter.Some resistance was experienced was when retracting the device.The bends in the distal delivery wire likely contributed to the resistance experienced during the subject procedure and functional testing.Penumbra psr3ds are visually inspected during in-process inspection and during quality inspection after manufacturing.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 and m2 segments of the middle cerebral artery (mca) using a penumbra system 3d revascularization device (psr3d).During the procedure, the physician made one pass using a penumbra system ace 68 reperfusion catheter (ace68).The physician then advanced a psr3d to the m2 through a non-penumbra microcatheter.The physician was unable to advance the ace68 to the m2 and therefore left the ace68 at the ophthalmic artery origin.After about five minutes, the physician attempted to retract and remove the psr3d, however, felt resistance and was unable to.It was reported that the psr3d felt caught on something within the patient; however, the physician was able to remove the psr3d after forcefully pulling it.Upon removal, it was noted that the pusher assembly of the psr3d was bent.It was reported that there was no stenosis in the vessel, and the clot was still in place after the removal of the psr3d.The procedure was then completed using the same ace68 and a non-penumbra stent retriever.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7589099
Report Number3005168196-2018-01156
Device Sequence Number11059468
Product Code NRY
UDI-Device Identifier00814548017853
UDI-Public00814548017853
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K162901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/13/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue NumberPSR3D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/13/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date06/11/2018
Supplement Report FDA Received Date09/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Date Report Sent to FDA01/01/2005